Some studies suggest that high-estrogen levels lead to erectile dysfunction (ED); high-estrogen levels are known to decrease testosterone levels. However, no study has examined whether testosterone replacement can improve the ED induced by high-estrogen levels. We investigated the effects of testosterone on ED caused by high-estrogen levels in rats. Rats were distributed in the following groups: (1) control (vehicle for 2 weeks), (2) the estrogen-treated group (ES; estradiol (3 μg kg -1 day -1) for 2 weeks), and (3) the estrogen- and testosterone-treated group (ES+TE; estradiol (3 μg kg -1 day -1) and testosterone (3 mg kg -1 day -1) for 2 weeks). We measured smooth muscle function via isometric tension and erectile function by measuring the intracavernosal pressure on cavernous nerve stimulation. In the ES group, the contraction of the corpus cavernosum smooth muscle increased in response to noradrenalin, and its relaxation decreased in response to the nitric oxide donor, sodium nitroprusside. Further, the erectile function was significantly decreased. In the ES+TE group, neither smooth muscle function nor erectile function was significantly improved. In conclusion, a high-estrogen milieu affected erectile function in rats, and testosterone treatment did not improve the ED caused by high-estrogen levels.
All Science Journal Classification (ASJC) codes